Phenytoin-induced acute liver injury case report ( possible drug interactions and risk factors)

Sawsan Aboul-Fotouh, Nihad Abdallah, Sally Aboul-Ez, Ahmed El-Shaer, and Ahmed Abdel-Tawab 


Abstract


Phenytoin is a widely used anticonvulsant drug in the ICU that requires therapeutic drug monitoring. It carries a major risk of dose-related toxicity because of its saturation (zero-order) pharmacokinetic. Hepatic injury with phenytoin is common and varies from almost trivial to massive necrosis and is usually hepatocellular. Here, we report on a 45-year-old woman who was admitted to the ICU with subarachnoid hemorrhage and developed an acute liver injury 16 days after phenytoin injection. Phenytoin was stopped and replaced by oxcarbazepine. Possible drug interactions and risk factors are also discussed. Case presentation The present case is a 45-year-old woman who was admitted to the ICU on 26 July 2010 with subarachnoid hemorrhage and disturbed level of consciousness. On admission, lab investigations were as follows: Hb level, 10.5 g/dl; white blood cell count, 10×10[sup]3/mm[sup]3; platelet count, 233×10[sup]3/mm[sup]3; aspartate aminotransferase (AST) level, 64 IU/l; alanine aminotransferase (ALT) level, 55 IU/l; albumin (ALB) level, 2.6 g/dl; prothrombin time, 13.6 sec; international normalized ratio, 1.19; partial thromboplastin time, 26.4 sec; blood urea nitrogen, 6 mg/dl; Cr, 0.7; Mg, 2.2; Na, 136; and K, 3.5 mEq/L. Hepatitis B and hepatitis C virus markers were negative, and bilirubin level and serum level of phenytoin were within the normal range. Elevation in liver transaminases was observed on 2 August 2010, where AST and ALT levels reached greater than 2 N. She had received phenytoin (epanutin 150 mg amp/8 h intravenously) as a prophylaxis against seizures since 16 July 2010 and this was stopped on 2 August 2010 and was replaced by oxcarbazepine (trileptal 300 mg tab/24 h). Following the stoppage of phenytoin, the liver transaminases began to recover gradually and reverted to the normal range; on 15 August 2010, AST was 49 IU/l and ALT was 66 IU/l. Alkaline phosphatase enzyme was not measured for this case. According to CIOMS definitions of adverse drug reaction (ADR) (2000), this case was considered as an acute liver injury


Other data

Issue Date 2013
Publisher MedKnow
URI http://research.asu.edu.eg/123456789/163


Recommend this item

CORE Recommender
3
Views


Items in Ain Shams Scholar are protected by copyright, with all rights reserved, unless otherwise indicated.